High Wind, Red Willow
- When
- October 3, 9:09 PM CST
- Where
- Red Willow forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Reported at the airport.
During the evening a gust of 58 MPH was reported at McCook.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a gust of 58 MPH was reported at McCook.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Oct 3, 7:24 PM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 724 PM MDT MON OCT 3 2016 .UPDATE... Issued at 724 PM MDT Mon Oct 3 2016 Updated forecast to expire the Red Flag Warning. Will be adjusting precipitation chances shortly as thunderstorm activity has greatly diminished over the past hour. && .SHORT TERM...(This evening through Tuesday) Issued at 127 PM MDT Mon Oct 3 2016 Shortwave trough will lift out of the Great Basin this afternoon and cut off over the northern Rockies tonight. Lift associated with this system will interact with a dry line near the Kansas- Colorado border area and result in isolated to widely scattered thunderstorms. Moderate instability has develop east of the dry line with CIN quickly eroding and effective bulk shear is in the 40-45kt range. However, moisture is relatively limited with surface dew points in the low to mid 50s east of the dry line. There is a marginal risk of a severe storm or two with hail up to quarter size and maybe a bit more of a wind threat with bases around 7kft and DCAPE around 1200 near the dry line. Storms will be moving northeast at near 40kts and severe threat should end by 06z at the latest. Cold front will move through after midnight with winds diminishing and shifting to the northwest. Cooler and much dryer air will filter into the area on Tuesday. RH will plummet but winds will be relatively light so not anticipating any fire weather issues. Skies will clear and temperatures will reach the lower to middle 70s. .LONG TERM...(Tuesday night through Monday) Issued at 149 PM MDT Mon Oct 3 2016 Westerly to southwesterly upper level flow is expected over the Tri- State Area behind the low that will move over the Northern Plains and ahead of the next trough that will bring cooler weather at the end of the work week. Tuesday night drier air will continue to move into the area behind the cold front that moved through Monday night. With light winds and no cloud cover, expect good radiational cooling to occur. The coolest temperatures are expected west of Highway 25 where lows will fall into the mid to low 30s, with upper 20s very likely in low lying locations. This may lead to a hard freeze occurring for locations in low lying locations. A frost advisory will likely be needed for Tuesday night for a majority of the Tri-State Area. Wednesday dry conditions will continue despite minor disturbances moving through the upper level flow over the Tri-State Area. Highs will warm a few degrees from Tuesday due to the winds turning back to the south. Wednesday night a cold front will move through the Tri-State Area. Soundings across the Tri-State Area show a very shallow saturated layer developing along the elevated frontal zone over East Central Colorado as a short wave trough moves through. The saturated layer gradually deepens as it moves northeast across the area. By the time it moves over the northeast quadrant of the Tri-State Area there may be enough elevated CAPE for a thunderstorm to develop. Due to the shallow nature of the saturated layer, have very low chances for rainfall, with chances gradually increasing overnight over southwest Nebraska where the saturated layer will be deepest. Otherwise lows will be warmer than last night due to the expected cloud cover and stronger winds. Thursday highs will be 20 degrees cooler than Wednesday as cold air advection persists through the day. The northwest quadrant of the area may not warm much from the previous night. Meanwhile the next upper level trough will move over the Tri-State Area. Ahead of it the environment will saturate from northwest to southeast with the deepest saturation over the northwest half of the area. Large scale lift will also overspread the area through the day. Chances for rainfall will increase to the northwest toward the best lift. Thursday night rainfall chances shift to the southern part of the area as an upper level short wave trough moves through, bringing one more round of rainfall with it. Am not too enthusiastic with chances for rainfall due to the close proximity of the 500mb trough axis and associated subsidence and the drier air moving in. Otherwise lows will fall into the 30s. Current forecast has lows above freezing. This may not be cool enough if winds become light during the overnight and clouds clear. Friday through Monday will be dry and warmer as an upper level ridge builds onto the plains. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 538 PM MDT Mon Oct 3 2016 MVFR conditions due to blowing dust and low cumulus gradually comes to an end over next 2 hours. Winds will weaken as well as the inversion sets up. A low level jet, currently positioned over the region, should strengthen and slide east. Included LLWS for KMCK TAF due to the strength of the jet, even though surface winds remain gusty well into the evening. A few storms are possible at both sites. However, activity currently looks to remain north of KGLD by 15-20 miles. KMCK may see a storm but confidence is too low to prevail storms due to their scattered nature. A cold front should move through late tonight, leading to a wind shift to northwest. Winds increase in speed tomorrow as daytime mixing ensues. After this evening's active weather, anticipate a return to calm weather for rest of the TAF period. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && UPDATE...RRH SHORT TERM...024 LONG TERM...JTL AVIATION...RRH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 348 PM MDT MON OCT 3 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 348 PM MDT MON OCT 3 2016 /448 PM CDT MON OCT 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS FAR EASTERN COLORADO. A RED FLAG WARNING IS IN EFFECT THROUGH 7 PM MDT. OUTDOOR BURNING IS HIGHLY DISCOURAGED. ACROSS THE REST OF THE TRI-STATE AREA WIND GUSTS OF 40 TO NEAR 50 MPH ARE EXPECTED THROUGH EARLY THIS EVENING. THE GUSTY WINDS WILL CAUSE AREAS OF BLOWING DUST WHICH WILL REDUCE THE VISIBILITIES TO HALF MILE OR LESS AT TIMES. BE PREPARED FOR RAPIDLY CHANGING VISIBILITIES ESPECIALLY NEAR PLOWED FIELDS. SEVERE THUNDERSTORMS MAY DEVELOP NORTH OF INTERSTATE 70 LATE THIS AFTERNOON THROUGH THE EVENING. IF SEVERE THUNDERSTORMS DO DEVELOP LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR MUCH OF THE AREA TUESDAY. FROST IS VERY LIKELY FOR LOCATIONS WEST OF HIGHWAY 25...WITH A HARD FREEZE POSSIBLE IN LOW LYING LOCATIONS FOR THE SAME PART OF THE TRI-STATE AREA WEDNESDAY MORNING. THE RISK FOR FROST AND A HARD FREEZE EXPANDS TO THE ENTIRE TRI-STATE AREA FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 355 PM MDT MON OCT 3 2016 COZ090-KSZ001-NEZ079-032230- YUMA COUNTY CO-CHEYENNE KS-DUNDY NE- 355 PM MDT MON OCT 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 430 PM MDT/530 PM CDT/... AT 354 PM MDT/454 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF BONNY RESERVOIR...MOVING NORTHEAST AT 45 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. LOCATIONS IMPACTED INCLUDE... HAIGLER...LAIRD AND BEECHER ISLAND. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4013 10169 3969 10202 3977 10223 4025 10204 TIME...MOT...LOC 2154Z 205DEG 40KT 3981 10208 BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 421 PM MDT MON OCT 3 2016 COZ090-091-KSZ001-013-032245- YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE KS-SHERMAN KS- 421 PM MDT MON OCT 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 445 PM MDT/545 PM CDT/... AT 420 PM MDT/520 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BURLINGTON...MOVING NORTHEAST AT 45 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. LOCATIONS IMPACTED INCLUDE... BURLINGTON...BONNY RESERVOIR AND HALE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 434 AND 448. HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 212. LAT...LON 3977 10221 3970 10185 3921 10215 3929 10237 TIME...MOT...LOC 2220Z 205DEG 39KT 3930 10224 BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 441 PM MDT MON OCT 3 2016 COZ090-KSZ001-NEZ079-032315- YUMA COUNTY CO-CHEYENNE KS-DUNDY NE- 441 PM MDT MON OCT 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...WESTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 515 PM MDT/615 PM CDT/... AT 440 PM MDT/540 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF ST. FRANCIS...MOVING NORTHEAST AT 35 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. LOCATIONS IMPACTED INCLUDE... ST. FRANCIS AND HAIGLER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3994 10164 3959 10192 3967 10213 4006 10195 TIME...MOT...LOC 2240Z 205DEG 28KT 3971 10199 BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 502 PM MDT MON OCT 3 2016 NEZ079-032315- DUNDY NE- 502 PM MDT MON OCT 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DUNDY COUNTY UNTIL 515 PM MDT... AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CHURCH GROVE CAMPGROUND...OR 14 MILES SOUTH OF IMPERIAL...MOVING NORTHEAST AT 35 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL DUNDY COUNTY. LAT...LON 4020 10160 4028 10181 4035 10177 4035 10144 TIME...MOT...LOC 2301Z 209DEG 30KT 4031 10166 BULLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT MON OCT 3 2016
COZ090-KSZ001-NEZ079-040015-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
524 PM MDT MON OCT 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...WESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
615 PM MDT/715 PM CDT/...
AT 524 PM MDT/624 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF BONNY RESERVOIR...MOVING NORTHEAST
AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...HAIGLER...HALE AND PARKS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4009 10152 3957 10199 3957 10202 3964 10221
4024 10188
TIME...MOT...LOC 2324Z 207DEG 39KT 3967 10207
BULLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 617 PM MDT MON OCT 3 2016 NEZ079-040045- DUNDY NE- 617 PM MDT MON OCT 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DUNDY COUNTY UNTIL 645 PM MDT... AT 617 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF BENKELMAN...MOVING NORTHEAST AT 40 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. LOCATIONS IMPACTED INCLUDE... PARKS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4000 10161 4006 10188 4035 10172 4035 10134 TIME...MOT...LOC 0017Z 208DEG 33KT 4013 10171 BULLER
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Reported at the airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663998.